Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 20, NWS Salt Lake City, UT

June 11, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 11, 2015, 9:39 AM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 9:39 AM MDT (15:39 UTC)
Expired
Jun 11, 2015, 1:30 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 111 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS55 KSLC 111539
FFWSLC
UTC025-111930-
/O.NEW.KSLC.FF.W.0020.150611T1539Z-150611T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 AM MDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 130 PM MDT
    
* AT 936 AM MDT...WAHWEAP WASH NEAR BIGWATER UTAH IS CURRENTLY FLASH 
  FLOODING. 
  
* THIS FLOOD IS A DIRECT RESULT OF RAINFALL THAT FELL DURING THE   
  NIGHTTIME HOURS.  AS SUCH...IT IS EXPECTED THAT THE FLASH FLOOD   
  WILL COURSE THROUGH THE DRAINAGE AND TERMINATE INTO LAKE POWELL   
  LATER THIS AFTERNOON.

* DUE TO THE FLASH FLOODING...MANY ROADS AROUND THE BIGWATER AREA 
  WILL BE IMPASSABLE THROUGH EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THIS AREA...PLEASE BE AWARE OF THE DANGEROUS 
CONDITIONS.

&&

LAT...LON 3725 11180 3711 11155 3701 11148 3701 11165
      3706 11182 3718 11189 3726 11189

$$

MCINERNEY
1 follow-up statement
615 
WGUS75 KSLC 111716
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1116 AM MDT THU JUN 11 2015

UTC025-111725-
/O.CAN.KSLC.FF.W.0020.000000T0000Z-150611T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1116 AM MDT THU JUN 11 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. HOWEVER...SEVERAL ROADS IN THE AREA HAVE BEEN DAMAGED 
AND CURRENTLY IMPASSABLE.  

PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3725 11180 3711 11155 3701 11148 3701 11165
      3706 11182 3718 11189 3726 11189

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:20 AM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 3:20 AM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 AM MDT THU JUN 11 2015

.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL CROSS THE GREAT
BASIN TODAY...AND INTERACT WITH TROPICAL MOISTURE ALREADY IN
PLACE. MOISTURE WILL LINGER INTO THE DAY FRIDAY...BEFORE HIGH
PRESSURE DEVELOPS THIS WEEKEND.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS A CLOSED LOW NEAR LAS
VEGAS. AMDAR 400-250MB WIND OBSERVATIONS SHOW A 75-110KT
SOUTHWESTERLY JET FROM SOUTHERN CALIFORNIA INTO THE FOUR CORNERS
REGION. GOES/GPS/RAP/00Z SLC RAOB INDICATE THE PRECIPITABLE WATER
VALUE RANGES BETWEEN 0.75"-1.0".

COMBINATION OF DYNAMICS...MOISTURE AND INSTABILITY WILL CONTINUE TO
SUPPORT FAIRLY WIDESPREAD SHOWERS AND STORMS THROUGH THE DAY. WITH
DEWPOINTS WELL INTO THE 50S...AND MODEL SOUNDINGS INDICATING A
MODERATELY THICK WARM CLOUD LAYER...EXPECT STRONGER ACTIVITY TO
SUPPORT HEAVY RAINFALL. HAVE EXPANDED THE FLASH FLOOD WATCH INTO
RICHFIELD AND CEDAR CITY AS DEFORMATION AXIS ALIGNS IN THESE AREAS
BEFORE WASHING OUT LATER IN THE DAY.

FRIDAY THROUGH THE WEEKEND...WHILE THE MAIN CLOSED LOW PROPAGATES
WELL DOWN STREAM THERE IS PLENTY OF MOISTURE AND INSTABILITY TO
SUPPORT MORE DIURNAL CONVECTION ALONG AND DOWNSTREAM OF THE
MOUNTAINS. ADDITIONALLY...SOME MODELS INDICATE A TROUGH OR
DEFORMATION AXIS LINGERS OVER SOUTHERN UTAH. HAVE BUMPED UP POPS IN
THESE AREAS.

LARGE SCALE PATTERN BECOMES MORE ZONAL NEXT WEEK...WITH A WAVE
CROSSING OVER NORTHERN UTAH MONDAY BRINGING ANOTHER CHANCE FOR
CONVECTION.

TEMPERATURES WARM BEGINNING THIS WEEKEND WITH THE STORM SYSTEM
MOVING DOWNSTREAM. A SIGNIFICANT DRYING TREND WITH INCREASINGLY GUSTY
SOUTHWEST WINDS IS EXPECTED FOR THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...SOUTHERLY WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THE MORNING...SHIFTING TO THE NORTHWEST BETWEEN 16-
18Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN UTAH
THIS AFTERNOON AND INTO THIS EVENING. THE HIGHEST THREAT FOR THE SLC
TERMINAL WILL BE BETWEEN 18-00Z. GUSTY AND ERRATIC WINDS WILL BE THE
BIGGEST THREAT...ALONG WITH HEAVY RAINFALL.

&&

.FIRE WEATHER...FAIRLY WIDESPREAD CONVECTION WITH A HIGH CHANCE OF A
WETTING RAIN DUE TO THE TROPICAL MOISTURE IN PLACE THROUGH FRIDAY.
THE PROSPECTS FOR THUNDERSTORMS WILL THIN THIS WEEKEND. A QUICK-
MOVING STORM SYSTEM WILL BRING ANOTHER ROUND OF STORMS ACROSS THE
NORTH MONDAY.

SEASONAL TEMPERATURES THROUGH FRIDAY...WILL TREND MUCH WARMER THIS
WEEKEND AND NEXT WEEK. HUMIDITY WILL TREND DRIER BEGINNING THIS
WEEKEND...BECOMING QUITE DRY WEDNESDAY AND THURSDAY AS A GUSTY
SOUTHWEST FLOW DEVELOPS. MANY AREAS WILL LIKELY SEE CRITICAL FIRE
WEATHER CONDITIONS DURING THIS PERIOD THOUGH FUELS ARE OF COURSE
REPORTED AS NOT CRITICAL AT THIS TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ010-012>014-016-
     019>021-517-518.

WY...NONE.
&&

PUBLIC/FIRE WEATHER...ROGOWSKI
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 11, 3:35 AM MDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT THU JUN 11 2015

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
DAY AND INTO THE NIGHTTIME HOURS. DUE TO THE TROPICAL MOISTURE
THAT HAS SPREAD INTO THE AREA...HEAVY RAIN CAN BE EXPECTED WITH
SOME OF THE STORMS...POTENTIALLY LEADING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING MOISTURE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND...ALTHOUGH THEY WILL
BECOME INCREASINGLY CONFINED TO THE SOUTHERN AND EASTERN PORTIONS
OF THE OUTLOOK AREA AS DRIER AIR GRADUALLY SPREADS INTO NORTHWEST
UTAH. NORTHERN UTAH WILL SEE ADDITIONAL STORM ACTIVITY MONDAY.
TEMPERATURES WILL CLIMB INTO THE 90S AND LOW 100S ACROSS THE
REGION BY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:38 PM MDTAreal Flood AdvisorySLCCache82 min
Jun 10, 10:16 PM MDTFlash Flood WarningSLCGarfield, Kane3 hr
Jun 10, 10:57 PM MDTSpecial Weather StatementSLC33 min
Jun 11, 12:07 PM MDTFlash Flood WarningSLCTooele3 hr
Jun 11, 12:16 PM MDTAreal Flood AdvisorySLCDavis89 min
Jun 11, 1:12 PM MDTAreal Flood AdvisorySLCUtah2 hr
Jun 11, 1:19 PM MDTFlash Flood WarningSLCKane6 hr
Jun 11, 2:33 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Jun 11, 3:04 PM MDTFlash Flood WarningSLCTooele116 min
Jun 11, 3:40 PM MDTFlash Flood WarningSLCKane4 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.